Friday, August 28, 2009

Use of Codeine in Children After a Tonsillectomy Can Be Fatal

According to a new case report, the use of codeine for pain after tonsillectomies can be deadly in children who have a rare gene that causes the body to metabolize the drug at a faster rate than usual.

The gene is found in about one percent of white people, but could be present in as many as 30 percent of people of African origins, notes U.S. News & World Report.

The report was released after the death of a two-year old boy with the gene, who was given codeine after having his tonsils removed.

The child, who had a history of snoring and sleep-study confirmed sleep apnea, underwent a tonsillectomy at an outpatient clinic and was taken home. He died two days after the surgery when his body produced more than twice the normal level of morphine.

Prescribing codeine for children who have tonsillectomies to cure sleep apnea can be dangerous if the surgery does not cure the disorder, as the drug can suppress breathing.

Researchers involved in the study said that the tragedy shows the importance of keeping children in the hospital for observation for at least 24 hours after the surgery to ensure that the sleep apnea is gone.

According to the AASM, obstructive sleep apnea (OSA) is a sleep related breathing disorder that is seen in about two percent of young children. It can develop in children at any age, but it is most common in preschoolers. OSA often occurs between the ages of 3 and 6 years when the tonsils and adenoids are large compared to the throat.

Learn more about childhood sleep apnea on

No comments:

Post a Comment